Side effects occur with every class of inflammatory bowel disease (IBD) medication. Our goal was to assess IBD patients' subjective assessment of drug side effects using the [Sid]e [e]ffects [s]urvey (SidES), a survey instrument that we previously developed and tested in patients with asthma and psychiatric disorders.
Disease activity, quality of life, and adherence was assessed in adult outpatients with IBD. SidES assesses the number, severity, and duration of side effects. Prescription and over the counter medications were evaluated.
Thirty-nine patients from the University of Maryland IBD program participated. Twenty-two patients with Crohn's disease, 12 with ulcerative colitis, and 7 with indeterminate colitis were evaluated. Twenty-seven patients reported drug side effects, of which 56% reported changes in medical management. Disease activity increased, medication number increased, and quality of life decreased with increasing side effects scores. The number of medications and IBD drugs, use of steroids, and use of neuropsychiatrics correlated with side effects scores. Side effects scores negatively correlated with the quality of life.
Side effects were common in patients with IBD from a tertiary referral center. Side effects are not trivial for they can result in alterations in the medical regimen and are associated with increased disease activity and decreased quality of life scores. The total number of medications and use of neuropsychiatric drugs and steroids are correlated with side effects scores. Given the difficulty that patients have in determining whether a symptom is related to a particular drug or from a medical condition, further prospective studies are needed to evaluate the impact of patient assessment of side effects on clinical outcomes in IBD.
Departments of *Medicine, Division of Gastroenterology and Hepatology
‡Epidemiology and Preventive Medicine, University of Maryland School of Medicine, Baltimore, MD
†Veterans Affairs, Maryland Heath Care System, Baltimore, MD
The authors declare no conflict of interest.
The authors confirm that there is no financial arrangement with anyone.
Reprints: Raymond K. Cross, MD, MS, 22 South Greene Street, N3W62, Baltimore, MD 21201 (e-mail: email@example.com).
Received for publication August 8, 2006; accepted November 15, 2006